Nebraska, 2021

Drought in Nebraska, July 20, 2021

July 20, 2021 · NWS LBF · 2 events in 2 counties and zones

Severe drought (D2) affects much of Boyd County and far northern Holt County. Changes from previous week include elimination of extreme drought (D3) and reduction of severe drought (D2).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe drought (D2) affects much of Boyd County and far northern Holt County. Changes from previous week include elimination of extreme drought (D3) and reduction of severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 10:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 10:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1117 PM CDT Mon Jul 19 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 339 PM CDT Mon Jul 19 2021

The main forecast challenge going into midweek will revolve round
warming temperatures. An upper ridge builds onto the Plains the next
several days, allowing all-out summertime temps to return.

This evening and tonight... The broad surface high settled over the
Midwest and Plains will continue to keep conditions dry for
Nebraska. South/southeast return flow has kept the surface moisture
profile somewhat high with dew points in the mid/upper 60s, but
ample dry air above H7, the overall lack of forcing, and isentropic
downglide will keep precip chances to a minimum. Winds lighten and
cumulus fields dissipate after sunset, which will promote some
radiational cooling overnight. Used a general model blend for min
temps with the forecast ranging from upper 50s central Neb to lower
60s elsewhere.

Tuesday and Tue night... Little changes occur synoptically compared
to today, other than a slight eastward adjustment in the upper ridge
and surface high. Went with status quo for overall conditions (no
PoP, highs near 90F). Perhaps the most noticeable change with the
setup will be stronger winds in western Neb. The surface pressure
gradient tightens somewhat, resulting in gusts approaching 25 mph
for areas west of Hwy 83. This would otherwise raise concerns for
fire weather, but humidity values above 30 percent, precluding any
significant threat. A weak front/boundary enters northwest Neb
overnight, signaling an increase in mid-level cloudiness but really
nothing else.

.LONG TERM...(Wednesday through Monday)
Issued at 339 PM CDT Mon Jul 19 2021

Midweek through the weekend... The heat turns up for western
Nebraska as the 594dm ridge takes hold of the Plains. NAEFS
ensembles suggest 500mb heights to be around 90%ile of climo and mid-
level temps near 97%ile over the northern Plains to round out the
workweek. Persistent southerly flow at H85 helps push temps to
around 30C area-wide. This should translate to highs in the
mid/upper 90s to around 100F Thursday and Friday given deep mixing
and ample sunshine. A couple surface boundaries traverse the
region this weekend, bringing the next appreciable chance of
moisture along with more seasonable temperatures (although still
warm).

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1116 PM CDT Mon Jul 19 2021

VFR is expected throughout wrn and ncntl Nebraska overnight,
Tuesday and Tuesday evening.

Strong subsidence aloft will promote drying at the sfc and this
should prevent the development of widespread fog and status
Tuesday morning. Sporadic stratus and MVFR is still possible
11z-14z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...CDC
Hazardous weather outlook, Jul 19, 2:39 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
339 PM CDT Mon Jul 19 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
339 PM CDT Mon Jul 19 2021 /239 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Friday through Sunday there are chances for thunderstorms. The
severe threat is low at this time.

Thursday and Friday will have above normal high temperatures. It
will be hot with temperatures in the upper 90s to near 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Boyd

When
July 20, 12:00 AM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe drought (D2) affects central and eastern Boyd County, while Moderate drought (D1) is over far western Boyd Co. Change from previous week includes elimination of Extreme drought (D3) countywide.

Drought, Holt

When
July 20, 12:00 AM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe drought (D2) remains over parts of northern Holt county, while Moderate drought (D1) affects central and northern Holt, and Abnormally dry (D0) over southern. Main change from previous week includes reduction of Severe drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963354, 963355.